Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What effect does depression have on CD4 counts?
Mar 20, 2006

I was diagnosed and began treatment in the Fall of 2004. I have been on several regimens since in an attempt to find the right combination for me. The past year I have been taking Norvir, Truvada and Reyataz. I was pleased that in September 2005 my CD4 count finally went above 100. My viral load has always remained undetectable. During the past several months I have been suffering from depression as a result of various factors. Im seeing a therapist weekly, and do feel a bit better, but I have a long way to go. My February numbers, with a recheck, my CD4 count dropped to 48. I have always remained very healthy even with the CD4 counts being under 100 for so many years. Could this drop in counts be a direct result of my depression?

Response from Dr. Horwath

There has been much speculation about the effects of depression on physical health and the immune system, but very little good research. I know of no evidence that depression directly decreases the CD4 count.

However, there is quite a bit of evidence that HIV-infected people with depressive disorders are at risk for more HIV-related complications. The likely reason for this is that depression tends to have an adverse effect on adherence. People who are suffering from depression have a more difficult time adhering to their HIV medications.

The problem with adherence may not apply to you, but I'm including it for the benefit of others who may read this.



Previous
meningitis to hiv
Next
csa 54

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement